MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.2MM T-HANDLE TROCAR; PIN, FIXATION, THREADED

SMITH & NEPHEW, INC. 3.2MM T-HANDLE TROCAR; PIN, FIXATION, THREADED
Model Number 71674074
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the 3.2mm t-handle trocar confirmed the handle of the device is broken off.The broken piece was not returned with the device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.At this time, we do not have reason to suspect that the pro failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.
 
Event or Problem Description
It was reported that, during an internal fixation surgery, the 3.2mm t-handle trocar broke.Incident occurred while instrument was outside the patient and no pieces fell into the incision.Surgery was resumed, without any delay, using a back-up device.Patient was not injured as consequence of this problem.

Brand Name
3.2MM T-HANDLE TROCAR
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
MDR Report Key12800979
Report Number1020279-2021-08105
Device Sequence Number20028212
Product Code JDW
UDI-Device Identifier03596010560704
UDI-Public03596010560704
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K120871
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71674074
Device Catalogue Number71674074
Device Lot Number16BCT0026
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2021
Initial Report FDA Received Date11/11/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/15/2016
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown